Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS San Angelo, TX

August 28, 2006Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 28, 2006, 6:40 AM CDT for Tom Green County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2006, 6:40 AM CDT (11:40 UTC)
Expired
Aug 28, 2006, 9:45 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 8 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 8:07 AM CDTFLASH FLOODSan Angelo, TXAT LEAST TWO WATER RESCUES WERE REPORTED ALONG SOUTHWEST BLVD. NUMEROUS CITY STREETS WERE FLOODED DURING MORNING RUSH HOUR.
Aug 28, 9:45 AM CDTFLASH FLOOD4 W Wall, TXLAW ENFORCEMENT REPORTED WATER OVER THE ROAD AT FM 1223 SOUTH OF U.S. HIGHWAY 87.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 87 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2693 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 281147
FFWSJT
TXC451-281445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 AM CDT MON AUG 28 2006

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TOM GREEN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 945 AM CDT

* AT 638 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  CONTINUED HEAVY RAIN OVER CENTRAL TOM GREEN COUNTY INCLUDING SAN   
  ANGELO.  AT LEAST THREE INCHES OF RAIN HAS FALLEN OVER THE LAST 24 
  HOURS.  OVER ONE INCH OF RAIN HAS FALLEN IN THE LAST HOUR.  THIS   
  HEAVY RAIN IS PRODUCING FLOODING OF ROADS AND SMALL STREAMS IN SAN 
  ANGELO.  EXPECT CITY STREETS TO BE FLOODED UP TO THE CURBS.

BE ESPECIALLY CAUTIOUS NEAR FLOOD PRONE AREAS ALONG THE RED ARROYO AT
THE MCDONALDS ON SOUTHWEST BOULEVARD AND ALONG COLLEGE HILLS
BOULEVARD....ALONG SUL ROSS BOULEVARD...ALONG PULLIAM...AND AT THE
INTERSECTION OF SPAULDING AND NORTH ARCHER.

ADDITIONAL RAINFALL IS EXPECTED TO CONTINUE THROUGH OUT THE DAY.  
AMOUNTS OF ONE TO THREE INCHES OF ADDITIONAL RAIN ARE POSSIBLE IN THE 
WARNED AREA.

LAT...LON 3114 10066 3117 10020 3157 10026 3147 10067

$$
1 follow-up statement
000 
WGUS74 KSJT 281316
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
810 AM CDT MON AUG 28 2006

TXC451-281445-
TOM GREEN TX-
810 AM CDT MON AUG 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
CENTRAL TOM GREEN COUNTY...

AT 807 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING OF 
NUMEROUS STREETS ACROSS SAN ANGELO.  AT LEAST TWO WATER RESCUES HAVE 
BEEN MADE ALONG SOUTHWEST BOULEVARD.  

ALTHOUGH RAINFALL RATES HAVE WEAKENED...RUNOFF CONTINUES TO CAUSE 
FLOODING OF STREETS AND LOW LYING AREAS.  ADDITIONAL RAIN IS 
EXPECTED TO MOVE ACROSS THE AREA THIS MORNING...AS MUCH AS TWO TO 
THREE INCHES IS POSSIBLE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3114 10066 3117 10020 3157 10026 3147 10067

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:21 AM CDT, 19 minutes earlier.

Area forecast discussion, Aug 28, 6:21 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
621 AM CDT MON AUG 28 2006

.AVIATION...
EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE OVER MUCH OF WEST CENTRAL
TEXAS FOR THE NEXT 24 HOURS. VFR CONDITIONS WILL DOMINATE MOST OF
THE TIME DURING THE NEXT 24 HOURS. HOWEVER...THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL MAY BRIEFLY CAUSE IFR OR MIFR
CONDITIONS...WITH RUNWAY VISUAL RANGES LESS THAN 1 MILE AND
CEILINGS AT OR BELOW 400 FEET ABOVE GROUND LEVEL. SURFACE WINDS
WILL BE MAINLY LIGHT AND VARIABLE AROUND 5 KNOTS.
HOWEVER...OUTFLOW BOUNDARIES MAY PRODUCE TEMPORARY WIND SHIFTS
WITH GUSTS NEAR 20 KNOTS.

23/HUBER

&&

.PREV DISCUSSION... (ISSUED 429 AM CDT MON AUG 28 2006)

SHORT TERM...
AREA WSR 88D CONTINUE TO SHOW A STREAM OF THUNDERSTORM ACTIVITY
FROM BASICALLY ALONG AN OZONA TO CROSS PLAINS LINE. THUNDERSTORMS
AND SHOWERS CONTINUE ARE BECOMING MORE WIDESPREAD OVER THE
NORTHERN BIG COUNTRY AS OUTFLOW FROM LAST NIGHTS CONVECTION OVER
THE PANHANDLE PUSHES TOWARDS THE AREA. EXPECT CONVECTION TO BE
SIMILAR IN NATURE AS YESTERDAY...MAYBE A FEW ISOLATED STORMS
BECOMING SEVERE BUT HEAVY RAINFALL WILL BE THE MAIN THREAT. CLOUD
COVER AND PRECIP SHOULD HOLD TEMPS IN THE 80S FOR MOST OF THE
REGION EXCEPT FOR PERHAPS THE NW HILL COUNTRY WHERE SUNSHINE WILL
BE MORE ABUNDANT.

STALLED COLD FRONT STILL REMAINS DRAPED OVER THE NORTHERN
PANHANDLE BUT SHOULD BECOME MORE ACTIVE TODAY. WATER VAPOR
IMAGERY SHOWS POTENT UPPER LEVEL TROUGH OVER THE CENTRAL PLAINS
WITH ANOTHER DISTURBANCE OVER THE CENTRAL ROCKIES ROTATING INTO
THE TROUGH. LOOKS LIKE ONCE THIS SHORTWAVE ROUNDS THE
TROUGH...SHOULD GET COLD FRONT TO BECOME MORE ACTIVE AND PUSH
SOUTH LATER TODAY AND TONIGHT. WRF/NAM IS LESS CERTAIN ON HOW
MUCH RAINFALL WILL BE POSSIBLE BUT GFS SHOWS ANOTHER ROUND OF
HEAVY RAINFALL POSSIBLE TONIGHT. THE GFS AND TO A LESSER DEGREE
THE WRF/NAM SHOWS VERY STRONG CONVERGENCE IN THE LOW LEVELS THAT
WILL SUPPORT CONVECTION TONIGHT. THE SHORTWAVE WILL ALSO SHIFT
THE RIGHT-REAR QUAD OF A 50-60KT JET STREAK AT 300MB FARTHER TO
THE SOUTHEAST. DIVERGENCE ALOFT WITH STRONG CONVERGENCE IN THE
LOW LEVELS WILL WORK TOGETHER TO CREATE STRONG LIFT MAINLY FROM
06Z TUE TO 12Z TUE. A FLASH FLOOD WATCH MAY HAVE TO BE CONSIDERED
GIVEN HOW MUCH RAINFALL HAS ALREADY FALLEN AND WILL CONTINUE
DURING THE DAY. WHILE THE GROUND OVER W CENTRAL TX HAS BEEN
VIRTUALLY ABSENT OF ANY MOISTURE FOR THE LAST 2 MONTHS...FIGURE
IT COULD HANDLE MORE THAN WE THINK. STILL GIVEN A
TROPICAL/MONSOONAL MOISTURE PLUME FROM THE SW AND SFC DEWPOINTS
NEAR 70F...STAGE IS SET FOR SIGNIFICANT RAINFALL AMOUNTS TONIGHT
INTO TUE MORNING.

CONTINUED RAIN CHANCES FOR TUE MAINLY SOUTH OF THE BIG COUNTRY AS
THE FRONT CONTINUES TO MAKE PROGRESS TOWARDS S TX. SHORT RANGE
MODELS SHOW DRIER AIR FILTERING INTO THE REGION BEHIND THE
FRONT...MORE SO THAN IN PREVIOUS RUNS. MAY HAVE SOME SLIGHT
CHANCES FOR THE HILL COUNTRY AND EDWARDS PLATEAU ON WED BUT
OVERALL...W CENTRAL TX WILL DRY OUT. MAX TEMPS IN THE 80S WILL BE
EXPECTED THROUGH WED WITH CLOUD COVER AND RAINFALL.

LONG TERM...
WED THROUGH FRI GFS/ECMWF SHOW UPPER LEVEL RIDGING BUILDING BACK
OVER W TX FROM THE SW. THERE MAY BE SOME SLIGHT ISOLATED SHOWERS
AND THUNDERSTORMS DURING THIS TIME IF THE DRIER AIR DOES NOT
FILTER INTO THE REGION. WILL HAVE TO WAIT AND SEE ON THAT BUT FOR
NOW WILL LEAVE OUT POPS THROUGH FRI.

MODELS ARE HAVING A LITTLE TROUBLE WITH THE EVOLUTION OF THE NEXT
STRONG UPPER LEVEL TROUGH. THIS TROUGH DIGS THROUGH THE NORTHERN
TIER STATES THROUGH FRI WITH IT MAKING PROGRESS TOWARDS THE
MIDWEST ON SUNDAY. BOTH MODELS CUT OFF THIS TROUGH FROM THE MAIN
JET BUT AT SLIGHTLY DIFFERENT TIMES. GFS IS MORE PROGRESSIVE WITH
THIS SYSTEM WITH THE ECMWF SLOWER WITH THE TROUGH. BOTH MODELS
SHEAR OUT THE TROUGH WITH A CUTOFF DEVELOPING ON SAT OVER THE
CENTRAL PLAINS BUT THEIR POSITIONS ARE OFF DUE TO THE GFS BEING A
LITTLE MORE PROGRESSIVE WITH THE TROUGH. A COLD FRONT WITH THIS
SYSTEM IS EXPECTED TO PUSH INTO TX ON SATURDAY. PREVIOUS MODEL
RUNS HAVE BEEN VERY INCONSISTENT WITH THIS EVOLUTION. STILL...GFS
AND NOW THE ECMWF SEEM TO BE ON THE SAME PAGE WITH THEIR 00Z
RUNS. WILL CARRY A 20 POP WITH THE FROPA ON SATURDAY ASSUMING
THERE IS ENOUGH MOISTURE AND LIFT TO GET THUNDERSTORM ACTIVITY.
ALSO TREND TEMPS CLOSER TO GUIDANCE DURING THIS TIME AS WELL. IF
THE GFS IS RIGHT...COULD EXPECT SOME PLEASANT CONDITIONS WITH HIGH
TEMPS IN THE 80S WHICH WILL BE A MORE THAN WELCOME BREAK FROM THE
RECENT 100 DEGREE HEAT.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/HUBER
Hazardous weather outlook, Aug 28, 5:16 AM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
516 AM CDT MON AUG 28 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
516 AM CDT MON AUG 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND THUNDERSTORMS ACROSS WEST CENTRAL TEXAS AGAIN
TODAY AND TONIGHT. THE MAIN THREAT WILL BE FLASH
FLOODING...ESPECIALLY TONIGHT AS A SURFACE COLD FRONT PUSHES SOUTH
ACROSS WEST CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SURFACE COLD FRONT WILL CONTINUE TO INITIATE SHOWERS AND THUNDERSTORMS
ACROSS WEST CENTRAL TEXAS BEGINNING TUESDAY THROUGH MID WEEK.
FLASH FLOODING WILL CONTINUE TO BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED TO ACTIVATE SPOTTERS THIS AFTERNOON AND
EVENING...ESPECIALLY IF HEAVY RAINFALL DEVELOPS.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:11 AM CDTFlash Flood WarningSJTRunnels3 hr
Aug 28, 7:57 AM CDTFlash Flood WarningSJTConcho, Tom Green3 hr
Aug 28, 8:53 AM CDTFlash Flood WarningSJTIrion6 hr
Aug 28, 9:35 AM CDTFlash Flood WatchSJTBrown, Coke, Coleman, Concho, Crockett, Irion and 10 more24 hr
Aug 28, 9:47 AM CDTFlash Flood WarningSJTSchleicher, Tom Green6 hr
Aug 28, 10:47 AM CDTFlash Flood WarningSJTConcho, Tom Green4 hr
Aug 28, 3:02 PM CDTFlash Flood WarningSJTIrion, Schleicher3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.